Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 52, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 12, 2024, 2:18 PM CDT for Howard County, Winneshiek County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2024, 2:18 PM CDT (19:18 UTC)
- Expired
- Jun 12, 2024, 3:00 PM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Howard County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 97 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 2:18 PM CDT | TSTM WND GST 60 | 2 E Elma, IA | Dispatch reports fire department had estimated 60 mph winds east of Elma and spotted a possible funnel cloud. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2495 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WUUS53 KARX 121918
SVRARX
IAC089-191-122000-
/O.NEW.KARX.SV.W.0052.240612T1918Z-240612T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
218 PM CDT Wed Jun 12 2024
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Howard County in northeastern Iowa...
Northwestern Winneshiek County in northeastern Iowa...
* Until 300 PM CDT.
* At 217 PM CDT, a severe thunderstorm was located near Lime Springs,
or 8 miles west of Cresco, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters winds estimated at 60 mph near
Elma at 215 pm. Also a funnel cloud.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Cresco around 225 PM CDT.
Ridgeway around 230 PM CDT.
Other locations impacted by this severe thunderstorm include Lylahs
Marsh County Park, Vernon Springs County Park, Saratoga, Maple Leaf,
Vernon Springs, Bonair, and County Roads V 58 And A 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9242 4345 9188 4321 9187 4321 9254
TIME...MOT...LOC 1917Z 278DEG 47KT 4336 9228
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:51 PM CDT, 27 minutes earlier. Its key messages:
- Shower and storm chances continue this afternoon, with a secondary round of showers and storms expected to move across the area late this evening into tonight. Some storms may be strong to severe with the primary threat strong winds and secondary threat hail.
- Additional chances for showers and storms spot the forecast tomorrow and then again over the weekend into early next week.
- Above normal temperatures for early next week with highs currently forecast into the mid 80s to potentially low 90s.
Area forecast discussion, Jun 12, 1:51 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 151 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - Shower and storm chances continue this afternoon, with a secondary round of showers and storms expected to move across the area late this evening into tonight. Some storms may be strong to severe with the primary threat strong winds and secondary threat hail. - Additional chances for showers and storms spot the forecast tomorrow and then again over the weekend into early next week. - Above normal temperatures for early next week with highs currently forecast into the mid 80s to potentially low 90s. && .MESOSCALE... Issued at 1045 AM CDT Wed Jun 12 2024 The 15Z surface analysis shows rapid heating taking place over northern Iowa south a secondary warm front lifting northward and arcing from Buffalo Ridge southeast to near Waterloo, Iowa with temperatures already in the low to mid 80s. Dewpoints to the south of the boundary area only hovering in the low to mid-60s, which is resulting in large inverted-V soundings and DCAPE values of 1000-1400 J/kg. A cluster of elevated storms developed the eastern flank of the 850-mb theta-e advection wing in western MN early this morning, with the storm clusters continuously outrunning the 500-1000 J/kg MUCAPE gradient and dissipating as they tracked eastward into central and eastern MN. However, this pool of higher 850-mb theta-e air is progressing eastward and will move over the region by midday. The last 30 minutes has already seen an uptick in lightning and storm organization along the western flank of the multi-cell cluster west of Mankato, MN, with bowing segments observed from KMPX. The HRRR has been suggesting this morphology over its last few runs, with this small MCS tracking along and just north of I-90 late this morning and early this afternoon. Winds of 60-70 mph would be the main threat given the environment in place, but hail cannot be ruled out as the 50 dBZ reflectivity heights have been touching the 1 inch hail heights periodically this morning and multiple 1-1.5 inch hail reports have occurred upstream. The organization of this upstream complex in south-central MN is occurring a little sooner than the HRRR depicted in its earlier runs, which may cause it to weaken sooner/farther west than was suggested given that the MUCAPE axis is still displaced to the west. However, this complex will present a narrow, focused window for damaging winds with the HRRR Neural Network progs depicting a 50% chance of winds in excess of 60 mph within this complex in southeast Minnesota early this afternoon. How soon this complex clears out will play an important role in the degree of destabilization that can take place in its wake ahead of the cold front sagging southeastward from western Minnesota. A second round of supercells/multi-cell clusters will work into the region along and ahead of this front after the 9pm timeframe, but the severe weather risk will hinge on how much airmass recovery takes place late this afternoon. && .DISCUSSION... Issued at 150 PM CDT Wed Jun 12 2024 Thursday and Friday: An upper level shortwave trough is forecast to track north of the area into the Great Lakes area, with an associated 60-90 kt mid- level jet moving eastward across the region. At the surface the cold front will continue to sag down through the area and eventually south of the local area. Hi-res model guidance shows a line of showers and perhaps storms developing and moving down across the forecast area through the day on Thursday. Instability looks to build south of the front locally across our southern counties in the afternoon, but continues to get shunted southward. There still remain some differences in hi-res guidance on the location of storm development with some showing storms on our southern border and others south of our local area. For now, SPC has our southern tier of northeast Iowa and southwest Wisconsin counties in a Marginal Risk (1 out of 5) for severe weather. Otherwise, surface high pressure builds across the region for Friday, with drier conditions and highs forecast in the mid 70s to lower 80s across the area. Weekend & Beyond: Additional Shower and Storm Chances Upper level ridging will continue to build eastward as we head into the weekend. Model guidance shows a couple shortwave troughs lifting northeastward, riding on the backside of the ridge. Moisture will be on the increase with models showing PWATs pushing 1.5+ inches. At the surface a frontal boundary will be lifting up towards the region with an axis of instability (~1000 - 2500+ J/kg) building south of the front. This looks to bring our next chances for showers and storms across the region, with the current forecast increasing chances Saturday afternoon and into Saturday night. There still appear to be some model differences on shower and storm chances Sunday, with some dependency likely on how convection on Saturday plays out. Ensembles suggest quite a bit of instability builds back in Sunday, though current deterministic GFS model forecast soundings do show capping in place for much of the day along with weaker shear values. Overall, will continue to monitor trends in the coming days to determine the severe weather risk. Otherwise, as was previously mentioned moisture conditions suggest that locally heavy rainfall could be a concern for the weekend, especially if storms train over the same areas. Of note, parts of the forecast area are highlighted in the Excessive Rainfall Outlook for this time period. Beyond the weekend, upper level ridging will continue to build across the eastern U.S. resulting in southwesterly flow over the local region. There is still plenty to work out in the details with the potential for various disturbances to move through the flow. The resulting extended forecast keeps broad precipitation chances (~20- 50%) in across the forecast area for the early part of the week. However, with a moist and unstable environment in place across the region, this will be another time to watch for potential strong to severe thunderstorms. Keep up to date as details are refined in the coming days. Early Next Week: Above Normal Temperatures Another point of interest revolves around increased (above normal) high/low temperatures across the region. There are still some differences between the ensemble solutions on just how warm, but current guidance supports temperatures in the mid 80s to potentially lower 90s. As a result, the current forecast would suggest that heat index values could rise into the low 90s for some through the period. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 104 PM CDT Wed Jun 12 2024 The main concern this TAF period will be with showers and thunderstorms currently pushing into the local area. With satellite imagery showing quite a bit of lightning with these storms have opted to include it with the current issuance. Increased wind gusts have also been observed and will be possible with any stronger storms as well. Will continue to monitor conditions in the near term and expect there may be updates through the afternoon and evening. A second round of showers and storms are expected to move across the area ahead of a frontal boundary late this evening/into tonight. Some timing adjustments may be needed with future issuances. && .CLIMATE... Issued at 224 AM CDT Wed Jun 12 2024 A strong upper level ridge will build northward into the region for early next week. Both high and low temperatures will likely climb into the 85th or higher from at least Monday into Tuesday. While high temperatures (mid-80s to around 90) look to be too low for records to be tied or broken, the low temperatures (around 70 to the mid-70s) along and south of Interstate 90 will be warm enough for some potential warm low records to be tied or broken. At this time, the highest chances look be on Tuesday. Looking further out, CPC continues to have a slight (20-40%) risk (20-40%) for excessive heat for areas along and south of Interstate 90 from June 19 through June 25. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && MESOSCALE...Skow DISCUSSION...EMS AVIATION...EMS CLIMATE...Boyne
Hazardous weather outlook, Jun 12, 4:27 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 427 AM CDT Wed Jun 12 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 427 AM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms will be possible from late this morning into tonight. Some could be severe (level 2 out of 5 risk) with damaging winds and large hail the main threats between noon and 8 PM tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional scattered storms are expected for the Father's Day weekend. Some of these storms could be strong to potentially severe on Saturday night and Sunday afternoon and evening. The main threats are damaging winds and large hail. Throughout the weekend, these showers and storms will be highly efficient rain producers. This could potentially result in some localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between noon and 8 PM. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Special weather statement, Jun 12, 11:18 AM CDT, 3 hours before
Special Weather Statement
National Weather Service La Crosse WI
1118 AM CDT Wed Jun 12 2024
MNZ079-086-087-121700-
Wabasha MN-Olmsted MN-Dodge MN-
1118 AM CDT Wed Jun 12 2024
...STRONG THUNDERSTORMS WILL IMPACT OLMSTED...WABASHA AND DODGE
COUNTIES THROUGH NOON CDT...
At 1117 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Bay City to near West
Concord to near Waseca. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Automated weather observations. Gusts to 40 mph have been
reported with this storm.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
West Concord and Claremont around 1120 AM CDT.
Mantorville and Mazeppa around 1125 AM CDT.
Dodge Center, Kasson, and Oronoco around 1130 AM CDT.
Rochester and Byron around 1135 AM CDT.
Wabasha and Hayfield around 1145 AM CDT.
Plainview and Elgin around 1150 AM CDT.
Kellogg around 1155 AM CDT.
This includes Interstate 90 in Minnesota between mile markers 206 and
219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4440 9205 4433 9192
4384 9246 4385 9305
TIME...MOT...LOC 1617Z 307DEG 34KT 4458 9242 4419 9286 4405 9345
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowSpecial weather statement, Jun 12, 12:06 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1206 PM CDT Wed Jun 12 2024
MNZ079-086>088-094-095-WIZ032-033-121745-
Wabasha MN-Olmsted MN-Dodge MN-Fillmore MN-Winona MN-Mower MN-
Buffalo WI-Trempealeau WI-
1206 PM CDT Wed Jun 12 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEAST MINNESOTA AND
FAR WEST-CENTRAL WISCONSIN THROUGH 1245 PM CDT...
At 1204 PM CDT, strong thunderstorms extended along a line from Alma
to near Rochester to near Hayfield. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Automated weather observations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Rochester, Alma, Stewartville, Eyota, and Buffalo City around 1210
PM CDT.
Buffalo and Dover around 1215 PM CDT.
St. Charles and Altura around 1220 PM CDT.
Chatfield and Rollingstone around 1225 PM CDT.
Winona and Fountain City around 1230 PM CDT.
Lewiston around 1235 PM CDT.
People attending Winona Steamboat Days should seek safe shelter
immediately!
This includes Interstate 90 in Minnesota between mile markers 194 and
249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4429 9152 4405 9159 4381 9195 4368 9267
4391 9282 4403 9244 4439 9197
TIME...MOT...LOC 1704Z 297DEG 28KT 4435 9194 4401 9236 4386 9276
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowSpecial weather statement, Jun 12, 12:39 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1239 PM CDT Wed Jun 12 2024
MNZ088-096-WIZ032>034-041-121830-
Winona MN-Houston MN-Buffalo WI-Jackson WI-Trempealeau WI-
La Crosse WI-
1239 PM CDT Wed Jun 12 2024
...A STRONG THUNDERSTORM WILL IMPACT AREAS NORTHWEST OF LA CROSSE
THROUGH 130 PM CDT...
At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fountain City, or 7 miles northeast of Winona, moving southeast at 35
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Galesville around 1250 PM CDT.
Holmen around 105 PM CDT.
Other locations impacted by this storm include Melrose, North Side Of
La Crosse, Lock And Dam 5 A, Camp Decorah, Dodge, Beach Corners,
Perrot State Park, Stevenstown, Mindoro, and Tamarack.
People attending Winona Steamboat Days should seek safe shelter
immediately!
This includes the following highways...
Interstate 90 in Minnesota between mile markers 264 and 276.
Interstate 90 in Wisconsin between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4405 9176 4428 9160 4415 9096 4379 9128
TIME...MOT...LOC 1739Z 296DEG 32KT 4414 9157
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowSpecial weather statement, Jun 12, 1:08 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
108 PM CDT Wed Jun 12 2024
IAZ008-009-018-MNZ086-087-094-095-121915-
Floyd IA-Howard IA-Mitchell IA-Olmsted MN-Dodge MN-Fillmore MN-
Mower MN-
108 PM CDT Wed Jun 12 2024
...STRONG THUNDERSTORMS MOVING INTO PARTS OF SOUTHEAST Minnesota AND
NORTHEAST IOWA...
At 105 PM CDT, automated weather observations were reporting winds
of 40 to 50 mph with strong thunderstorms along a line extending
from near Dodge Center Minnesota, into northern Iowa, north of
Forest City. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Automated weather observations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted through 215 pm include...
Rochester, Austin, Osage, Dodge Center, Mantorville, Kasson,
Stewartville, Byron, Chatfield, Spring Valley, Hayfield, Grand
Meadow, St. Ansgar, Le Roy, Adams, Riceville, West Concord,
Brownsdale, Lyle, and Claremont.
This includes Interstate 90 in Minnesota between mile markers 175 and
217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4411 9305 4420 9297 4381 9202 4315 9281
4324 9303 4350 9303 4350 9305
TIME...MOT...LOC 1805Z 282DEG 39KT 4394 9263 4343 9341
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BaumgardtLocal storm report, Jun 12, 1:48 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
148 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Tstm Wnd Gst 4 N Lyle 43.56N 92.95W
06/12/2024 M40 MPH Mower MN Mesonet
Mesonet station MN144 U.s.218 - Lyle - Mp 4
Direction was 345 degrees.
&&
dbSpecial weather statement, Jun 12, 1:58 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
158 PM CDT Wed Jun 12 2024
IAZ008>010-018-019-029-MNZ094-095-122015-
Floyd IA-Winneshiek IA-Howard IA-Chickasaw IA-Fayette IA-Mitchell IA-
Fillmore MN-Mower MN-
158 PM CDT Wed Jun 12 2024
...GUSTY WINDS WITH STRONG THUNDERSTORMS IN NORTHEAST IOWA THROUGH
315 PM...
At 154 PM CDT, the public reported isolated fallen trees near I-35
in northern Iowa with showers and some stronger thunderstorms along
a line extending from 6 miles northeast of Le Roy to Rockford.
Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Decorah, Charles City, Cresco, Osage, New Hampton, West Union,
Nashua, Harmony, Calmar, Fredericksburg, Le Roy, Rockford, Ossian,
Riceville, Elgin, Clermont, Elma, Lime Springs, Hawkeye, and Lawler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4309 9302 4360 9244 4349 9161 4290 9161
4291 9303
TIME...MOT...LOC 1857Z 265DEG 48KT 4356 9233 4306 9290
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BaumgardtThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:08 PM CDT | Special Weather Statement | ARX | Mitchell | 67 min |
| Jun 12, 1:58 PM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard, Winneshiek | 77 min |
| Jun 12, 2:34 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Winneshiek | 41 min |
| Jun 12, 2:56 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton, Fayette, Winneshiek | 49 min |
| Jun 12, 3:11 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton, Fayette | 64 min |
| Jun 12, 3:32 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.